Alert archive / Florida / River Flood Warnings in 2024

River Flood Warning 13, NWS Tallahassee, FL

February 15, 2024Jackson County, Florida

NWS Tallahassee, FL issued this river flood warning at Feb 15, 2024, 9:38 AM CST for Jackson County, Florida. It took effect at Feb 15, 2024, 8:29 PM CST. It was in force for 48 hr.

The area

The outline as issued.

The facts

Issued
Feb 15, 2024, 9:38 AM CST (15:38 UTC)
In effect from
Feb 15, 2024, 8:29 PM CST
Expired
Feb 17, 2024, 8:22 PM CST
In force
48 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, FL

The radar

The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chipola River at Marianna (US 90) (MALF1). The gauge peaked at 18.68 ft at Feb 16, 2024, 12:00 PM CST.

actionminormoderate10152002/1502/1602/1702/1802/19
Action stage
14 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02358789, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

165 
WGUS42 KTAE 151538
FLWTAE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tallahassee FL
938 AM CST Thu Feb 15 2024

...The National Weather Service in Tallahassee FL has issued a Flood 
Warning for the following rivers in Florida...

  Chipola River at Marianna (US 90) affecting Jackson County.



For the Chipola River...including Marianna (US 90), Altha (CR 274)...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued by this evening at 1100 PM CST.

&&

FLC063-160500-
/O.NEW.KTAE.FL.W.0013.240216T0300Z-240218T1600Z/
/MALF1.1.ER.240216T0300Z.240217T0600Z.240218T0400Z.NO/
938 AM CST Thu Feb 15 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO LATE SUNDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Chipola River at Marianna (US 90).

* WHEN...From this evening to late Sunday morning.

* IMPACTS...At 19.0 feet, The Florida Caverns is subject to closure. 
  Flooding increases at Turtle Bend Lane beginning to flood primary 
  access into the area. Residences along Cook Road and Kiwi Trail 
  along the Chipola River begin to flood.

* ADDITIONAL DETAILS...
  - At 9:00 AM CST Thursday the stage was 16.9 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 18.9 feet early Saturday
    morning. It will then fall below flood stage late Saturday
    evening.
  - Flood stage is 18.0 feet.
  - Flood History...This crest compares to a previous crest of
    19.0 feet on 03/16/1980.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3095 8525 3073 8519 3061 8514 3061 8520
      3075 8523 3094 8532


$$

73-YOUNG
5 follow-up statements
543 
WGUS82 KTAE 160229
FLSTAE

Flood Statement
National Weather Service Tallahassee FL
829 PM CST Thu Feb 15 2024

...The Flood Warning is extended for the following rivers in 
Florida...

  Chipola River at Marianna (US 90) affecting Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued Friday morning at 1000 AM CST.

&&

FLC063-161600-
/O.EXT.KTAE.FL.W.0013.240216T0229Z-240218T1800Z/
/MALF1.1.ER.240216T0020Z.240217T0000Z.240218T0600Z.NO/
829 PM CST Thu Feb 15 2024

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO EARLY SUNDAY 
AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Chipola River at Marianna (US 90).

* WHEN...From this evening to early Sunday afternoon.

* IMPACTS...At 19.0 feet, The Florida Caverns is subject to closure. 
  Flooding increases at Turtle Bend Lane beginning to flood primary 
  access into the area. Residences along Cook Road and Kiwi Trail 
  along the Chipola River begin to flood.

* ADDITIONAL DETAILS...
  - At 8:00 PM CST Thursday the stage was 18.1 feet.
  - Forecast...The river is expected to rise to a crest of 19.0
    feet Friday evening. It will then fall below flood stage
    early Sunday morning.
  - Flood stage is 18.0 feet.
  - Flood History...This crest compares to a previous crest of
    19.0 feet on 03/16/1980.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3095 8525 3073 8519 3061 8514 3061 8520
      3075 8523 3094 8532


$$

Godsey
259 
WGUS82 KTAE 161450
FLSTAE

Flood Statement
National Weather Service Tallahassee FL
850 AM CST Fri Feb 16 2024

...The Flood Warning continues for the following rivers in Florida...

  Chipola River at Marianna (US 90) affecting Jackson County.



For the Chipola River...including Marianna (US 90), Altha (CR 274)...
Moderate flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 300 AM CST.

&&

FLC063-170900-
/O.EXT.KTAE.FL.W.0013.000000T0000Z-240218T1400Z/
/MALF1.1.ER.240216T0020Z.240217T0000Z.240218T0200Z.NO/
850 AM CST Fri Feb 16 2024

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Chipola River at Marianna (US 90).

* WHEN...Until Sunday morning.

* IMPACTS...At 19.0 feet, The Florida Caverns is subject to closure. 
  Flooding increases at Turtle Bend Lane beginning to flood primary 
  access into the area. Residences along Cook Road and Kiwi Trail 
  along the Chipola River begin to flood.

* ADDITIONAL DETAILS...
  - At 8:00 AM CST Friday the stage was 18.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:00 AM CST Friday was 18.7 feet.
  - Forecast...The river is expected to rise to a crest of 18.8
    feet this evening. It will then fall below flood stage
    tomorrow evening.
  - Flood stage is 18.0 feet.
  - Flood History...This crest compares to a previous crest of
    19.0 feet on 03/16/1980.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3095 8525 3073 8519 3061 8514 3061 8520
      3075 8523 3094 8532


$$

JM
033 
WGUS82 KTAE 170151
FLSTAE

Flood Statement
National Weather Service Tallahassee FL
751 PM CST Fri Feb 16 2024

...The Flood Warning continues for the following rivers in Florida...

  Chipola River at Marianna (US 90) affecting Jackson County.

  Chipola River near Altha (CR 274) affecting Calhoun County.



For the Chipola River...including Marianna (US 90), Altha (CR 274)...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued Saturday afternoon at 200 PM CST.

&&

FLC063-172000-
/O.EXT.KTAE.FL.W.0013.000000T0000Z-240218T1200Z/
/MALF1.1.ER.240216T0020Z.240216T1915Z.240218T0000Z.NO/
751 PM CST Fri Feb 16 2024

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Chipola River at Marianna (US 90).

* WHEN...Until Sunday morning.

* IMPACTS...At 18.5 feet, Water begins to overtop the bank at Turtle 
  Bend Lane.

* ADDITIONAL DETAILS...
  - At 7:00 PM CST Friday the stage was 18.7 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:00 PM CST Friday was 18.7 feet.
  - Forecast...The river has crested and will fall below flood
    stage tomorrow evening. It will continue falling 12.6 feet by
    Wednesday evening of next week.
  - Flood stage is 18.0 feet.
  - Flood History...This crest compares to a previous crest of
    18.6 feet on 11/11/2015.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3095 8525 3073 8519 3061 8514 3061 8520
      3075 8523 3094 8532


$$

FLC013-172000-
/O.EXT.KTAE.FL.W.0014.240218T1200Z-240219T0600Z/
/ALTF1.1.ER.240218T1200Z.240218T1200Z.240218T1800Z.NO/
751 PM CST Fri Feb 16 2024

...FLOOD WARNING NOW IN EFFECT FROM SUNDAY MORNING TO EARLY MONDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Chipola River near Altha (CR 274).

* WHEN...From Sunday morning to early Monday morning.

* IMPACTS...At 22.0 feet, Minor lowland flooding will occur. Lamb 
  Eddy Road near the boat ramp will flood.

* ADDITIONAL DETAILS...
  - At 7:00 PM CST Friday the stage was 19.3 feet.
  - Forecast...The river is expected to rise to a crest of 22.0
    feet Sunday morning. It will then fall below flood stage
    early Sunday afternoon.
  - Flood stage is 22.0 feet.
  - Flood History...This crest compares to a previous crest of
    22.0 feet on 04/15/1983.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3061 8514 3031 8512 3020 8514 3020 8522
      3030 8519 3061 8520


$$

Haner
580 
WGUS82 KTAE 171347
FLSTAE

Flood Statement
National Weather Service Tallahassee FL
747 AM CST Sat Feb 17 2024

...The Flood Warning continues for the following rivers in Florida...

  Chipola River at Marianna (US 90) affecting Jackson County.



For the Chipola River...including Marianna (US 90), Altha (CR 274)...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 200 AM CST.

&&

FLC063-180800-
/O.CON.KTAE.FL.W.0013.000000T0000Z-240218T1200Z/
/MALF1.1.ER.240216T0020Z.240216T1915Z.240218T0000Z.NO/
747 AM CST Sat Feb 17 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Chipola River at Marianna (US 90).

* WHEN...Until tomorrow morning.

* IMPACTS...At 18.5 feet, Water begins to overtop the bank at Turtle 
  Bend Lane.

* ADDITIONAL DETAILS...
  - At 7:00 AM CST Saturday the stage was 18.4 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:00 AM CST Saturday was 18.7 feet.
  - Forecast...The river is expected to fall below flood stage
    this evening and continue falling to 11.9 feet Thursday
    morning.
  - Flood stage is 18.0 feet.
  - Flood History...This crest compares to a previous crest of
    18.6 feet on 11/11/2015.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3095 8525 3073 8519 3061 8514 3061 8520
      3075 8523 3094 8532


$$
229 
WGUS82 KTAE 180222 RRA
FLSTAE

Flood Statement
National Weather Service Tallahassee FL
822 PM CST Sat Feb 17 2024

...The Flood Warning is cancelled for the following rivers in 
Florida...

  Chipola River at Marianna (US 90) affecting Jackson County.



FLC063-180330-
/O.CAN.KTAE.FL.W.0013.000000T0000Z-240218T0222Z/
/MALF1.1.ER.240216T0020Z.240216T1915Z.000000T0000Z.NO/
822 PM CST Sat Feb 17 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Chipola River at Marianna (US 90).

* ADDITIONAL DETAILS...
  - At 8:00 PM CST Saturday the stage was 17.9 feet.
  - Forecast...The river is expected to fall to 11.4 feet
    Thursday evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3095 8525 3073 8519 3061 8514 3061 8520
      3075 8523 3094 8532


$$

DR

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Feb 15, 5:50 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 15, 5:50 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
650 AM EST Thu Feb 15 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 345 AM EST Thu Feb 15 2024

Warmer and cloudier conditions are expected today thanks to
prevailing surface high pressure beneath weak ridging or zonal flow
aloft and a persistent East Pacific subtropical providing a steady
stream of cirrus from the west. The gradual eastward shift of the
High prompts initially light/calm winds to turn southwesterly today
with a weak afternoon seabreeze likely. Temperatures peak in the low
70s away from the immediate coast (a few degrees above normal).
Although light radar returns are evident this morning, a dry airmass
suggests that virga is being observed along and offshore from the
coast. Point soundings support this reasoning as a moist layer from
about 600 mb, upward was depicted atop a much drier column down to
the surface. Therefore, no rain is forecast.

For tonight, the boundary layer aims to decouple once again, but an
influx of low-level moisture off the Gulf and upper-cloud cover
precludes optimal radiational cooling. As such, this evening should
be relatively more mild compared to yesterday. We are looking at
widespread lows in the 40s. Lastly, guidance favors patchy fog
development late tonight into Friday morning initially over the
Forgotten Coast and parts of Apalachee Bay, which then looks to
spread inland to the FL Big Bend, followed by the lower I-75
corridor.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 345 AM EST Thu Feb 15 2024

Surface high pressure moves off to the east as cold front advances
towards the region from the west. Farther south, in the Gulf, low
pressure develops and also advances eastward towards the FL
peninsula. The chance for showers may start to spread into the
region from west to east midday, with chances increasing Friday
night into Saturday. Trends have continued to favor a drier
forecast with our GA and AL counties potentially seeing little to
no rain to up to a quarter of an inch. The FL Panhandle into the
western FL Big Bend may have slightly higher amounts, around a
0.10 to 0.50 inches, while the eastern and southern most Big Bend
counties have the highest amount around 0.30 to around 1.0 inch of
rain. There could be a few rumbles of thunder with these systems,
but confidence remained low enough to keep that out of the
forecast for now.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 345 AM EST Thu Feb 15 2024

Conditions should start to dry out Saturday night into Sunday
morning as a cold front makes its way through the region. This
will usher in cooler and drier air leading to unseasonably cool
temperatures. High temperatures starting Sunday start out in the
mid 50s and gradually improve each day. By Tuesday we are back to
near normal and in the 60s, with Wednesday's highs making into the
mid 60s to upper 60s north of I-10 and mid 60s to low 70s south of
I-10. At night is where one might really feel the chill, with
Monday night being the coldest with temperatures in dipping into
low to mid 30s for much of the region, perhaps the upper 30s for
Lowndes county and down into the eastern FL Big Bend. Lows improve
a bit Monday night, but remain brisk with most areas bottoming out
in the mid to upper 30s and by Tuesday night temperatures vary in
the 40s.

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM EST Thu Feb 15 2024

No appreciable changes from the 6Z TAFs. Terminals will continue
to experience VFR conds under thickening cirrus skies. Light to
calm winds this morning veer out of the south to SW around 5 kts
by this aftn and be augmented a bit by the seabreeze. Localized
reduced vsbys remain possible invof of TLH from scheduled
prescribed burns today. Signals for patchy fog are still in place
for the FL Big Bend late tonight into early tmrw morning.
Introduced 6SM vsbys at TLH/VLD at the end of this cycle to acct.

&&

.MARINE...
Issued at 345 AM EST Thu Feb 15 2024

Light east to northeast winds will continue through the end of the
week due to high pressure over the southeast US. An area of low
pressure will develop over the western Gulf of Mexico and move
toward the Florida Peninsula over the weekend. Meanwhile, a cold
front will move in from the northwest. Both of these features will
bring increasing east winds, becoming north, over the weekend.
Cautionary to advisory level winds and 3 to 5 foot seas are
possible Saturday and Sunday. By Monday, winds and seas will
settle with high pressure returning to the marine area.

&&

.FIRE WEATHER...
Issued at 345 AM EST Thu Feb 15 2024

A moistening trend precludes fire weather concerns the next couple
days. Low afternoon dispersions are forecast mainly across the FL
Panhandle today. Light southwest winds prevail with a weak seabreeze
aiming to develop. Minimum RH ranges from the low 30s (north of I-
10) to upper 40s towards the coast. Patchy fog is possible over
parts of the FL Big Bend late tonight into Friday morning. Low
afternoon dispersions take shape across the I-10 corridor with min
RH increasing by about 10-12%.

Rain chances return to the forecast Friday evening through the
weekend. Greatest potential is on Saturday, especially over the FL
districts where low afternoon dispersions stick around across the
Big Bend via light west to NW winds. Pockets of wetting rain are
possible. Thunder appears unlikely.

&&

.HYDROLOGY...
Issued at 345 AM EST Thu Feb 15 2024

Significant releases continued throughout the Chattahoochee Basin.
The pool elevation at Walter F George Lake is starting to stabilize
but there is still more water entering the lake, so releases will be
increased a little longer into the lower Chattahoochee. This will
result in continued minor flooding all the way to Lake Seminole for
the next couple of days.

On the Flint River side of the ACF basin, a large drawdown in Lake
Blackshear is going to allow for some room to absorb in the incoming
water from the Middle Flint that is still 2-3 days away. This will
help mitigate rises downstream at Albany, which may only barely make
minor flood. Unfortunately, below Newton, routed flows from
Ichawaynochaway Creek and what's already in the Flint will push
Bainbridge into minor flood and potentially higher as backwater
flooding from Spring Creek and Lake Seminole result in higher levels
at Bainbridge that would be expected with current routed flows.

With inflows on the rise into Lake Seminole, downstream increases
into the Apalachicola are on the rise, with a potential target in
the 110kcfs to 120 kcfs range today. This will result in high end
minor flooding at Blountstown, with the potential for lower end
moderate flooding possible, depending on how much additional water
comes in through the Flint side and how long releases have to
continue at Walter F George to stabilize the pool there.

Elsewhere around the region, water that fell in Houston County on
Monday is just now starting to show up into the Chipola and rises
will occur at Marianna and Altha that will lead to minor flooding
there in the coming days. Longer term, combination of Chipola water
plus an extremely high Apalachicola River will result in flooding
along the Chipola Cutoff and into areas around Wewahitchka in the
coming days as well as further down at Howard Creek in Gulf County.

Started a site specific forecast today for the Spring Creek at Iron
City. With near record stages at Colquitt, moderate flooding for
Iron City looks likely, though not quite as high as the current
crest to crest relationship suggests. Even still, a crest around
18.5 feet is well into the top 10 for this location.

The next system fortunately looks to have the bulk of the rainfall
to the south part of the CWA, so this will prevent any additional
contributions to what is already becoming a widespread riverine
flood event.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  44  68  54 /   0   0  10  40
Panama City   67  49  65  55 /   0   0  10  60
Dothan        70  45  67  52 /   0   0  10  40
Albany        71  43  68  52 /   0   0  10  30
Valdosta      73  45  70  54 /   0   0   0  30
Cross City    73  46  71  54 /   0   0   0  30
Apalachicola  65  50  64  55 /   0   0  10  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG3
SHORT TERM...KR
LONG TERM....KR
AVIATION...IG3
MARINE...Young
FIRE WEATHER...IG3
HYDROLOGY...Godsey

Nearby

River Flood Warnings in Florida, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.